Wyoming, 2010

Hail and Damaging Winds in Wyoming, August 1, 2010

August 1, 2010 · NWS UNR · 6 events in 1 county or zone

A severe thunderstorm produced hail and wind gusts around 60 mph across the Bear Lodge Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced hail and wind gusts around 60 mph across the Bear Lodge Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 1, 12:15 PM MST, 7 hours 15 minutes earlier.

Area forecast discussion, Aug 1, 12:15 PM MST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
115 PM MDT SUN AUG 1 2010

.DISCUSSION...WATER VAPOR SHOWS MONSOONAL MOISTURE PLUME EXTENDING
NEWD THRU THE NRN PLAINS...WITH SHORT WAVE LIFTING NEWD THRU WRN WY.
AT THE SFC...LOW CENTER IS OVER NCNTRL SD WITH CDFNT SWWD NEAR A
KPHP-KIEN LINE EARLY THIS AFTN. A FEW SPRINKLES ACRS OUR CWFA WITH
BAND OF ALTOCU OVHD.

THIS AFTN/TONIGHT...SCT TSTMS WILL DEVELOP ALONG THE CDFNT ACRS
SCNTRL SD MID/LATE AFTN AS CAP IS ERODED. MLCAPE NEAR 2000J/KG AND
MODEST SHEAR COULD PRODUCE SOME SVR STORMS. HEAVY RAINS ALSO
POSSIBLE WITH PWATS UP TO 200 PERCENT OF NORMAL AND SLOW STORM
MOTIONS. LATER TONIGHT...SHORT WAVE CURRENTLY OVR WRN WY WILL PUSH
SCT TSTMS INTO NWRN SD...BUT BEST CHANCE FOR SVR STORMS WILL BE ACRS
MT/ND.

MONDAY...SCT TSTMS WILL LIKELY BE ONGOING IN THE MRNG SPCLY ACRS OUR
NRN ZONES...WITH REDEVELOPMENT EXPECTED IN THE AFTN AS MORE SHORT
WAVE ENERGY EMBEDDED IN ZONAL FLOW ALOFT CROSSES THE NRN PLAINS.
BEST CHANCE FOR SVR STORMS WILL BE ACRS SCNTRL SD INVOF SFC
BOUNDARY. TEMPS SHOULD BE A FEW DEGREES COOLER UNDER E/NE BL FLOW.

TUESDAY...MORE TSTMS EXPECTED WITH ADDITIONAL ENERGY ROTATING THRU
ZONAL FLOW ALOFT. BEST DYNAMICS FOR SVR STORMS THIS DAY WILL BE ACRS
OUR WRN CWFA. HIGH TEMPS SHOULD BE A FEW DEGREES WARMER THAN MONDAY.

EXTENDED...ZONAL FLOW REMAINS IN PLACE THROUGH THE EXTENDED WITH A
SERIES OF SHORT WAVE TROFS/RIDGES SHIFTING ACROSS THE NORTHERN
PLAINS. WILL REMAIN UNSETTLED WITH A DAILY CHANCE OF THUNDERSTORMS.
TEMPERATURES WILL BE NEAR AVERAGE.

&&

.AVIATION...SCT TSRA AGAIN EXPECTED THIS AFTERNOON AND TONIGHT.
SOME HAIL AND STRONG/GUSTY POSSIBLE THIS AFTERNOON/EVENING WITH
STRONGEST STORMS...MAINLY ACROSS SOUTH CENTRAL SD. OTHERWISE VFR
CONDITIONS EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

JOHNSON/CALDERON
Hazardous weather outlook, Aug 1, 9:34 AM MST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1034 AM MDT SUN AUG 1 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-021300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1034 AM MDT (1134 AM CDT) SUN AUG 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE THROUGH THE AREA TODAY
INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY
BECOME SEVERE THIS AFTERNOON INTO TONIGHT...PARTICULARLY OVER
SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND
GUSTS WILL BE THE MAIN THREATS...THOUGH SOME OF THE SLOWER MOVING
STORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE ON MONDAY.
THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE...
PARTICULARLY EAST OF A LINE FROM PINE RIDGE TO KADOKA. LARGE HAIL
AND DAMAGING WIND GUSTS WILL AGAIN BE THE MAIN THREATS....THOUGH
SOME OF THE SLOWER MOVING STORMS MAY ALSO PRODUCE LOCALLY HEAVY
RAINFALL.

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE ON TUESDAY...WITH A SLIGHT
RISK OF SEVERE STORMS OVER NORTHEAST WYOMING INTO WESTERN SOUTH
DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

AN UNSETTLED WEATHER PATTERN WILL CONTINUE FROM TUESDAY THROUGH
SATURDAY...BRINGING A DAILY CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTH SOUTH DAKOTA
THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Aug 1, 3:15 PM MST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
415 PM MDT SUN AUG 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             5 NNW DOWNTOWN CUSTER   43.83N 103.63W
08/01/2010  E1.00 INCH       CUSTER             SD   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Aug 1, 3:35 PM MST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
435 PM MDT SUN AUG 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             5 NE DOWNTOWN CUSTER    43.82N 103.53W
08/01/2010  E0.75 INCH       CUSTER             SD   TRAINED SPOTTER

&&

VAN CLEAVE

The radar

The Rapid City radar (KUDX), 179 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Crook

When
August 1, 7:30 PM MST
Where
Crook County, 4 mi W of New Haven
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.750, -104.912

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Crook

When
August 1, 7:35 PM MST
Where
Crook County, 4.47 mi NE of Carlile
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.753, -104.729

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Crook

When
August 1, 8:00 PM MST
Where
Crook County, 4.47 mi NE of Carlile
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.753, -104.729

Wind gusts were estimated at 60 mph.

Hail, Crook

When
August 1, 8:10 PM MST
Where
Crook County, 4.96 mi NNW of Alva
Measured
0.75 in hail
Reported by
Public
Coordinates
44.740, -104.485

Thunderstorm Wind, Crook

When
August 1, 8:40 PM MST
Where
Crook County, 5.3 mi N of Aladdin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.706, -104.197

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Crook

When
August 1, 9:15 PM MST
Where
Crook County, 8.78 mi W of Beulah
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.514, -104.257

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239937, 239939, 257407, 239940, 239941, 257408.